New Mexico, 2020High Wind in New Mexico, February 25, 2020
February 25, 2020 · NWS ABQ · 2 events in 1 county or zone
A winter storm system deepening over the Great Plains forced a powerful back door cold front through eastern New Mexico on February 25, 2020. North winds of 40 to 50 mph with gusts near 70 mph focused over Union County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system deepening over the Great Plains forced a powerful back door cold front through eastern New Mexico on February 25, 2020. North winds of 40 to 50 mph with gusts near 70 mph focused over Union County. A 75-ft pine tree was toppled onto the Hass Funeral Home resulting in minor damage to the property. This large tree was a landmark for the Clayton area and sources indicated the tree will be used to create two memorial benches for the funeral home. A metal roof was partially blown off a golf cart building at the Clayton Golf Club. A trampoline was missing after it was blown out of a residential back yard. A truck bed liner was found in a street after it had been blown from a pick up truck. Fortunately, no injuries occurred due to these high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 25, 4:30 AM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Feb 25, 4:30 AM MST, 5 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
430 AM MST Tue Feb 25 2020
.AVIATION...
12Z TAF CYCLE
Strong north-northwest flow will prevail today as a jet max dives
south over the area, initiating snow showers between north central
and south central NM. VFR conditions prevail and are forecast to
persist, except for this morning at KLVS and KSAF where MVFR
conditions are likely with snow showers. Areas of mountain
obscurations will prevail this morning across the northern mountains
and will be reduced to patchy obscurations by late morning. Winds
will gradually diminish through the evening hours.
11
&&
.PREV DISCUSSION...250 AM MST Tue Feb 25 2020...
.SYNOPSIS...
Very cold air will continue to move in on brisk north winds today.
High temperatures today will be 15 to 25 degrees below average for
late February. Widespread single digit and teens for lows are
forecast Wednesday morning. High temperatures warm somewhat Wednesday
but remain well below late February averages. The warming continues
Thursday into the first half of the weekend with above average highs
forecast for Friday and Saturday. Temperatures remain above average
on Sunday but clouds and breezes will likely increase ahead of the
next storm system forecast to bring a return of rain and snow chances
early next week.
&&
.DISCUSSION...
.SHORT TERM...(TODAY THROUGH WEDNESDAY)...
A jet max diving south from over the Great Basin down the back side
of an upper level low, currently over far western KS/NE, will deliver
a round of snow showers to the Sangres, eastern highlands into
portions of the east central plains today. Snow amounts will range
from one quarter to one inch and may briefly impact Interstate 40
between Clines Corners and Santa Rosa, as well as Interstate 25 near
Las Vegas. Strong winds will develop on the backside of the low
across northeast and east central NM later today as well, with areas
of blowing snow likely near the CO border and through Raton Pass.
Will issue an Wind Advisory for much of northeast NM, which will run
from late morning through early evening. The airmass filling-in today
will be very cold, with high temperatures forecast to be 15-20
degrees below normal. Winds will decouple late this evening and
combine with clear skies and a very cold airmass to deliver well
below normal temperatures with some of the coldest temperatures since
the Feb 5/6 event. Dry northwest flow will prevail Wednesday with
plenty of sunshine allowing for some warming, though high
temperatures will still be 5-15 degrees below normal.
LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
Tranquil weather underneath dry northwest flow aloft will be the rule
Wednesday night through Friday. A backdoor cold front will bring
cooler temperatures to far northeast NM Thursday otherwise dry
conditions with near average temperatures are forecast elsewhere.
Temperatures rise to above average values for all areas Friday and
Saturday as a ridge aloft moves overhead. Models agree that zonal
flow aloft transitions over the southwest U.S. Saturday, resulting in
westerly breezes for much of the state. The downsloping effects
caused by the west winds will result in additional warming for the
RGV and much of eastern NM Saturday afternoon. By Sunday, models
agree that southwest flow aloft will result in increasing clouds and
a slight chance for light showers across the north mountains. The
closed upper-level low forecast to be over southern CA responsible
for the southwesterly flow aloft remains on track to bring chances
of showers and mountain snow showers to western and northern NM early
next week. GFS and ECMWF continue to disagree a bit on the timing and
exact placement of the low center but agree on the overall pattern.
GFS is slower and farther north with the low center than the ECWMF
but sensible weather result is similar with precipitation chances on
the uptrend early next week.
11/33
&&
.FIRE WEATHER...
A very cold and dry airmass will fill into the area today behind the
cold front, with breezy to windy conditions and excellent ventilation.
Vent rates will take a dip Wednesday as winds relax and dry northwest
flow prevails. A warming trend is forecast from mid to late week,
with daytime temperatures rising above normal areawide by Friday.
Winds and vent rates will trend up over the weekend as a potent upper
level trough/low approaches from the northwest. The pattern will
likely be active next week with the potential for two closed upper
lows to impact the region.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 7 PM MST this evening for
the following zones... NMZ227-228-230-231-234.
&&
Hazardous weather outlook, Feb 25, 2:46 AM MST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
246 AM MST Tue Feb 25 2020
NMZ201>241-261030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
246 AM MST Tue Feb 25 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A blast of cold air invades the state today, along with another
round of strong north-northwest winds across western and eastern New
Mexico. Gusts up to 50 mph could impact travel, especially along
portions of U.S. Highways 64 and 87, as well as Interstate 40. Light
snow across the northern mountains will have little impact to travel
with accumulations less than an inch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Temperatures Wednesday morning in the teens and single digits will
rival some of the coldest temperatures this winter season. After
this, a warmup begins into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
33
In the hours before
Special weather statement, Feb 25, 9:47 AM MST, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
947 AM MST Tue Feb 25 2020
NMZ233-237-251900-
Guadalupe County-De Baca County-
947 AM MST Tue Feb 25 2020
...MODERATE SNOW MOVING THROUGH GUADALUPE AND DE BACA COUNTIES...
An area of light to moderate snow is shifting southward across
Guadalupe and De Baca counties this morning. Though snow amounts
are generally expected to be less than one inch, visibility may be
reduced for those travelling across the region. Slick spots are
expected on portions of Highway 84 and Highway 54, as well as many
secondary roads.
Anyone travelling across east central New Mexico this morning, be
prepared for changing weather and road conditions. For the latest
New Mexico road conditions visit nmroads.com or call 5-1-1.
34
High Wind, Union County
- When
- February 25, 10:02 AM MST to 1:00 PM MST
- Where
- Union County forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
The Clayton airport reported sustained winds between 40 mph and 50 mph for a couple hours.
High Wind, Union County
- When
- February 25, 10:20 AM MST to 3:00 PM MST
- Where
- Union County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $75,000
- Reported by
- ASOS
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
The Clayton airport reported peak wind gusts between 58 mph and 67 mph for a few hours. An observer at the Holiday Hotel reported a peak wind gust up to 72 mph. A 75-ft pine tree toppled onto the Hass Funeral Home resulting in minor damage to the property. A metal roof was partially torn off a golf cart building at the Clayton Golf Club. Fortunately, no injuries occurred with these high winds. Damage amounts are estimated for minor damage to the roof of the funeral home, damage at the golf course, total loss of one trampoline, and a bed liner that blew out of a pick up truck.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 25 to 26, 20201 death · 3 injured · 1 event
- Heavy Snow in Kansas, February 25, 20201 death · 2 injured · 5 events
- Avalanche in Alaska, February 25, 20201 death · 1 event
- High Wind in Texas, February 25, 202054 kt wind · 26 events
- Winter Weather in Indiana, February 25 to 27, 202024 events
- High Wind and Strong Wind in California, February 25 to 26, 2020$15,000 · 92 kt wind · 5 events
- High Surf in Hawaii, February 25 to 26, 202011 events
- Winter Weather in Ohio, February 25 to 27, 20208 events
- Winter Weather in Michigan, February 25 to 27, 20205 events
- High Wind in Oklahoma, February 25, 202050 kt wind · 4 events
- High Wind in Texas, February 25, 202053 kt wind · 4 events
- Winter Weather in Colorado, February 25, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870561, 870562.